Idaho, 2010

Winter Storm in Idaho, January 21, 2010

January 21, 2010 · NWS BOI · 1 event in 1 county or zone

A well developed storm coming onshore in Central California produced strong, gusty winds and heavy snow over parts of Southwest Idaho on the 20th and 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A well developed storm coming onshore in Central California produced strong, gusty winds and heavy snow over parts of Southwest Idaho on the 20th and 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 20, 9:54 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 20, 9:54 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
954 PM MST WED JAN 20 2010

.DISCUSSION...STRONG EAST WINDS HAVE DEVELOPED IN A NARROW CORRIDOR
OF THE FORECAST AREA FROM KEUL TO KMUO. THESE STRONG WINDS IN
RESPONSE TO DEEP LOW PRESSURE OFF THE SOUTHWEST OREGON COAST AND A
HIGH PRESSURE RIDGE EAST OF BOISE. LATEST MODELS AND NUMERICAL
GUIDANCE SUGGEST WE ARE EXPERIENCING THE STRONGEST WINDS NOW THROUGH
06Z WITH SUBSIDING WINDS AFTER. THE PRESSURE GRADIENT BEGINS TO
RELAX WITH THE PASSAGE OF AN OCCLUDED FRONT. WIND SPEEDS HAVE BEEN
VERY CLOSE TO ADVISORY CRITERIA BUT THE PREDOMINANT SUSTAINED WINDS
ARE AVERAGING 25 TO 30 MPH WITH A FEW GUSTS AROUND 40 MPH. ONE
ISOLATED WIND GUST TO 50 MPH WAS REPORTED AT KBOI ABOUT 8PM. A
NOWCAST FOR OCCASIONAL WIND GUSTS IN EXCESS OF 40 MPH HAS BEEN
ISSUED UNTIL 06Z FOR THE TREASURE VALLEY.

THE SECOND PART OF THE STORY TONIGHT IS THE DEVELOPMENT OF A WINTER
STORM WARNING FOR THE CAMAS PRAIRIE AND A WINTER WEATHER ADVISORY
FOR THE BOISE MOUNTAINS. THUS FAR...THIS CONDITION HAS NOT YET
MATERIALIZED BUT THE LATEST GUIDANCE AND ANALYSIS SAYS IT WILL INTO
THURSDAY MORNING. NEW GFS AND NAM GUIDANCE SUGGESTING A QPF MAXIMA
IN AN AREA OVER EASTERN BOISE COUNTY...THE CAMAS PRAIRIE AND THE SUN
VALLEY REGION WITH SOUTH WINDS ALOFT DELIVERING GOOD OROGRAPHIC LIFT
IN THIS REGION. LATEST LOOK AT TEMPERATURES THERE SHOWS READINGS
BELOW FREEZING OVER THE DEEP SNOWPACK. THUS...THE COMBINATION OF A
NEW SURGE OF MOISTURE AND STRONG WINDS CAUSING BLOWING AND DRIFTING
SNOW...IS ENOUGH TO WARRANT KEEPING THE WINTER HEADLINES INTACT.
FARTHER WEST IN THE TREASURE VALLEY...LIGHT RAIN HAS LIFTED THROUGH
ALONG AN OCCLUDED FRONT WITH THE REGION BEHIND THE FRONT APPEARING
MORE CONVECTIVE IN CHARACTER. HAVE RAISED WIND SPEED GRIDS IN THE
TREASURE VALLEY TO REFLECT CURRENT SPEEDS BUT FORECAST WORDING
REMAINS ADEQUATE IN DEPICTING THE CURRENT SITUATION WITH WINDS
FORECAST TO SUBSIDE IN THE NEXT COUPLE OF HOURS.

&&

.AVIATION...IFR CONDITIONS IN LIGHT SNOW OVER THE SW IDAHO MTNS EAST
OF KMYL-KMUO LINE TONIGHT. VFR CONDITIONS IN THE VALLEYS WITH
ISOLATED RAIN SHOWERS AND MULTIPLE CEILINGS BETWEEN 9K AND 14K FEET
MSL. GUSTY EASTERLY SURFACE WINDS VEERING TO THE SOUTH THROUGH 10K
FEET MSL FROM KMUO TO KONO. WINDS TO 45KTS THROUGH 10K FEET MSL.
SURFACE WINDS SLOWLY DIMINISH OVERNIGHT TO GUSTS LESS THAN 20KTS BY
12Z THURSDAY MORNING. VFR ALL SW IDAHO AND SE OREGON BY THURSDAY
AFTERNOON. NEXT CHANCE FOR MTN IFR WILL BE ON FRIDAY.

&&

.PREV DISCUSSION...NEXT PACIFIC STORM NOW APPROACHING FROM THE
SOUTHWEST ...CLOUDS ALREADY INTO HARNEY COUNTY AT 20Z.  THIS STORM
IS MUCH STRONGER AND MORE CONSOLIDATED THAN LAST NIGHT/S WEAK WAVE.
THAT WAVE SPLIT WITH THE STRONGER PART GOING EAST ACROSS THE GREAT
BASIN.  TONIGHT/S STORM WILL BRING .10 TO .20 INCH PCPN TO THE
VALLEYS AND .25 TO .50 INCH TO MOST MOUNTAINS. NAM TARGETS CAMAS
PRAIRIE WITH UP TO .75 INCH.  GFS HAS ONLY ABOUT HALF THE AMOUNTS OF
THE NAM.  ALTHOUGH THE STORM LOOKS STRONG MAIN PCPN SHOULD ONLY LAST
6 HOURS AT ANY GIVEN SPOT SO THE SMALLER GFS AMOUNTS LOOK BETTER.
SNOW LEVEL WILL AVERAGE 4000 FEET MSL DURING PCPN.  EVEN WITH THE
LESSER GFS PCPN...WE ESTIMATE TOTAL SNOWFALL OF 6-10 INCHES IN THE
CAMAS PRAIRIE WHICH ALSO WILL HAVE INCREASING EAST WINDS AND BLOWING
SNOW TONIGHT AND THURSDAY MORNING.  WE THEREFORE UPGRADED ADVISORY
TO WINTER STORM WARNING THERE...AND PUT THE BOISE MOUNTAINS...MAINLY
THE PARTS ADJACENT TO THE CAMAS PRAIRIE...INTO AN ADVISORY FOR THE
SAME TIMEFRAME.  WE CONSIDERED A WIND ADVISORY FOR THE SNAKE RIVER
BASIN THIS EVENING...SOUTHEAST OF BOISE AND WEST OF TWIN FALLS...BUT
IT WOULD BE A MARGINAL EVENT AT BEST SO WE DECIDED AGAINST IT.
WINDS WILL SLOWLY DIMINISH THURSDAY.  TONIGHT/S STORM WILL EXIT
OREGON ZONES SUNRISE THURSDAY AND EASTERN-MOST IDAHO ZONES THURSDAY
AFTERNOON.  BECOMING MOSTLY SUNNY AND BREEZY AGAIN BEHIND THE STORM
UNDER SHORT WAVE RIDGE ALOFT LATER THURSDAY...BUT SEVERAL DEGS
COOLER THAN TODAY.  NEXT STRONG STORM FROM THE SSW THURSDAY NIGHT
WITH PCPN ADVANCING NNE TO 45N BY 12Z FRIDAY...AND COVERING ALL
ZONES FRIDAY.  H5 HEIGHTS ARE FORECAST TO DROP BELOW 530 DM AND
850-700 MB THICKNESS 1525M...SNOW LEVEL WILL LOWER TO 2500 FEET MSL
AND ALL AREAS WILL GET SNOW...POSSIBLY REQUIRING ADDITIONAL WINTER
HIGHLIGHTS.  WE/LL DEAL WITH THAT IN MORE DETAIL AFTER TONIGHT/S
STORM LEAVES.

LONG TERM...FRIDAY THROUGH WEDNESDAY...UNSETTLED WEATHER WILL
CONTINUE THROUGH THE EXTENDED PERIOD.  UPPER LEVEL TROUGH WILL MOVE
OVER THE REGION FRIDAY NIGHT AND SATURDAY FOR CHANCE TO LIKELY
POPS.  DECREASING POPS SATURDAY NIGHT AS A RIDGE OF HIGH PRESSURE
BUILDS BACK OVER THE FORECAST AREA.  DRY CONDITIONS WILL BE SHORT
LIVED AS ANOTHER UPPER LEVEL TROUGH WILL SPREAD PRECIPITATION BACK
OVER THE FORECAST AREA LATE SUNDAY NIGHT AND MONDAY.  CHANCE TO
LIKELY POPS WILL REMAIN OVER THE REGION THROUGH TUESDAY AS THE
TROUGH MOVES OVER IDAHO.  TUESDAY NIGHT AND WEDNESDAY DECREASING
POPS AS ANOTHER RIDGE BUILDS OVER THE PACIFIC NORTHWEST BUT THIS
RIDGE IS NOT AS STRONG AS THE RIDGE FOR SUNDAY AND ENOUGH MOISTURE
MOVING THROUGH THE FLOW TO KEEP SLIGHT CHANCE TO CHANCE POPS OVER
THE FORECAST AREA.  TEMPERATURES WILL BE NEAR NORMAL THROUGH THE
EXTENDED PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING THROUGH 2 PM MST THURSDAY FOR IDZ028.
     WINTER WEATHER ADVISORY THROUGH 2 PM MST THURSDAY FOR IDZ013.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV DISCUSSION...LC
LONG TERM....JA/BB
AVIATION.....DG
Hazardous weather outlook, Jan 20, 5:48 AM MST, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
548 AM MST WED JAN 20 2010

IDZ028-211300-
CAMAS PRAIRIE-
548 AM MST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.

.DAY ONE...TODAY AND TONIGHT

...WINTER WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW IN THE CAMAS PRAIRIE...WHICH IS
IN EFFECT FROM 7 PM THIS EVENING TO 2 PM MST THURSDAY. LOOK FOR
SNOW AND BLOWING SNOW TO DEVELOP THIS EVENING AND ACCUMULATE 3 TO
6 INCHES IN THE PRAIRIE AND 4 TO 8 INCHES IN THE NEARBY MOUNTAINS.
WIND CHILL VALUES WILL BE AS LOW AS ZERO EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER THE SNOW AND BLOWING SNOW TAPERS OFF THURSDAY AFTERNOON...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

IDZ011>016-029-030-033-ORZ061>064-211300-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
548 AM MST WED JAN 20 2010 /448 AM PST WED JAN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Camas Prairie

When
January 21, 12:00 AM MST to 10:00 AM MST
Where
Camas Prairie forecast zone
Reported by
Trained Spotter
Coordinates
43.409, -115.137 (the zone’s center; the record gives no point)

Trained spotters around Fairfield and Blaine reported 5 to 7 inches of new snow with drifts up to 4 to 5 feet and winds in excess of 25 M.P.H.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213127.